FDA warns about pet illness and death from human cancer medication
The U.S. Food and Drug Administration (FDA) has issued a warning to pet owners, veterinarians, health care providers and pharmacists that pets are at risk of illness and death when exposed to the topical cancer medication fluorouracil cream USP 5 percent (5-FU), which is intended for use in people, according to an agency release. The drug may also be marketed under the brand names Carac, Effudex and Fluoroplex.
The FDA says people who use this medication should use care when storing and applying it, if they are in a household with pets, as even very small amounts can be dangerous to the pets. The agency has received reports of five dogs that became ill and died after accidentally ingesting the cream.
In one case, two dogs began playing with a tube of fluorouracil and one punctured the tube before their owner could retrieve it. Within two hours, the dog that punctured the tube began vomiting and experiencing seizures, and it died 12 hours later, the release states. In a separate case, a dog located its owner’s tube of fluorouracil and ingested its contents. The owner realized the dog had ingested the medication and rushed it to the veterinarian. The veterinarian attempted treatment, but the dog’s condition declined over three days and euthanasia was ultimately performed.
At this time the FDA has not received any reports involving cats, but they are also expected to be sensitive to the cream. If an owner applies the cream to an afflicted area and then touches a cat, the cat could accidentally ingest the medication when grooming and suffer adverse events.
The FDA recommends that people who use fluorouracil take care to prevent their pets from accidentally ingesting the medication.
Store all medications out of reach of pets.
Discard or clean any cloth or applicator that may retain medication and avoid leaving any residues of the medication on hands, clothing, carpeting or furniture.
Consult your healthcare provider on whether it is appropriate to cover the treated area.
If you are using topical medications containing fluorouracil and your pet is exposed, consult a veterinarian immediately.
If your pet shows signs such as vomiting, seizing or other illness, seek immediate veterinary care for your pet and be sure to provide the details of the exposure.
Clinical signs include vomiting, seizing or other illness, and veterinarians should ask owners of patients exhibiting these signs if anyone in the household has used a topical chemotherapy containing fluorouracil.
Healthcare providers who prescribe topical cancer medications containing fluorouracil and pharmacists who fill these prescriptions should advise patients with pets to take care to prevent exposure of the pet to the medication, the release states.
Adverse events can be reported here by filling out form FDA 1932a.